Advertisement

Communications in Mathematical Physics

, Volume 327, Issue 1, pp 181–241 | Cite as

Geodesics of Random Riemannian Metrics

  • Tom LaGattaEmail author
  • Jan Wehr
Article

Abstract

We analyze the disordered Riemannian geometry resulting from random perturbations of the Euclidean metric. We focus on geodesics, the paths traced out by a particle traveling in this quenched random environment. By taking the point of the view of the particle, we show that the law of its observed environment is absolutely continuous with respect to the law of the random metric, and we provide an explicit form for its Radon–Nikodym derivative. We use this result to prove a “local Markov property” along an unbounded geodesic, demonstrating that it eventually encounters any type of geometric phenomenon. We also develop in this paper some general results on conditional Gaussian measures. Our Main Theorem states that a geodesic chosen with random initial conditions (chosen independently of the metric) is almost surely not minimizing. To demonstrate this, we show that a minimizing geodesic is guaranteed to eventually pass over a certain “bump surface,” which locally has constant positive curvature. By using Jacobi fields, we show that this is sufficient to destabilize the minimizing property.

Keywords

Radon Scalar Curvature Conditional Expectation Gaussian Measure Exit Time 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Supplementary material

220_2014_1901_MOESM1_ESM.pdf (314 kb)
ESM 1 (PDF 315 kb)

References

  1. AD11.
    Auffinger, A., Damron, M.: A simplified proof of the relation between scaling exponents in first-passage percolation. arXiv:1109.0523v1[math.PR], (2011)Google Scholar
  2. Arn98.
    Arnold, V.I.: Ordinary differential equations. Translated from the Russian by Richard A. Silverman. The MIT Press, Cambridge (1998)Google Scholar
  3. AT07.
    Adler, R.J., Taylor, J.E.: Random Fields and Geometry. Springer, New York (2007)Google Scholar
  4. Bus55.
    Busemann, H.: The geometry of geodesics, vol 6. Academic Press, New York (1955)Google Scholar
  5. CD81.
    Cox J.T., Durrett R.: Some limit theorems for percolation processes with necessary and sufficient conditions. Ann. Probab. 9(4), 583–603 (1981)CrossRefzbMATHMathSciNetGoogle Scholar
  6. Cha11.
    Chatterjee, S.: The universal relation between scaling exponents in first-passage percolation. arXiv:1105.4566v2[math.PR] (2011)Google Scholar
  7. CP09.
    Cator, E., Pimentel, L.P.R.: Busemann functions and equilibrium measures in last passage percolation models. Probab. Theory Relat. Fields pp. 1–37 (2009)Google Scholar
  8. DH12.
    Damron, M., Hanson, J.: Busemann functions and infinite geodesics in two-dimensional first-passage percolation. arXiv:1209.3036v1[math.PR], (2012)Google Scholar
  9. Dur96.
    Durrett, R.: Probability:theory and examples. 4th edn. Duxbury Press, Belmont (1996)Google Scholar
  10. Fer22.
    Fermi, E.: Atti accad. naz. lincei, rend. Cl. Sci. Fiz. Mat. Nat 31, 21 (1922)Google Scholar
  11. Fol99.
    Folland, G. B.: Real analysis: modern techniques and their applications. Wiley-Interscience, New Jersey (1999)Google Scholar
  12. GH75.
    Geman D., Horowitz J.: Random shifts which preserve measure. Proc.Am. Math. Soc. 49(1), 143–150 (1975)CrossRefzbMATHMathSciNetGoogle Scholar
  13. Hof05.
    Hoffman C.: Coexistence for richardson type competing spatial growth models. Ann. Appl. Probab. 15(1B), 739–747 (2005)CrossRefMathSciNetGoogle Scholar
  14. Hof08.
    Hoffman C.: Geodesics in first passage percolation. Ann. Appl. Probab. 18(5), 1944–1969 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  15. LaG12.
    LaGatta, T.: Continuous Disintegrations of Gaussian Processes. Theory Probab. Appl. 57(1) (2012)Google Scholar
  16. Lee97.
    Lee, J.M.: Riemannian manifolds: an introduction to curvature. Springer, Berlin (1997)Google Scholar
  17. LW10.
    LaGatta, T., Wehr, J.: A shape theorem for Riemannian first-passage percolation. J. Math. Phys. 51(5) (2010)Google Scholar
  18. LW13.
    LaGatta, T., Wehr, J.: Geodesics of random Riemannian manifolds: Supplementary Material. arXiv:1206.4940v1[cs.NA]Google Scholar
  19. MM63.
    Manasse F.K., Misner C.W.: Fermi normal coordinates and some basic concepts in differential geometry. J. Math. Phys. 4, 735 (1963)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  20. Poi04.
    Poisson E.: A relativist’s toolkit: the mathematics of black-hole mechanics. Cambridge University Press, Cambridge (2004)CrossRefGoogle Scholar
  21. TV07.
    Tarieladze V., Vakhania N.: Disintegration of Gaussian measures and average-case optimal algorithms. J. Complex. 23(4–6), 851–866 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  22. Vak75.
    Vakhania N.N.: The topological support of Gaussian measure in Banach space. Nagoya Math. J. 57, 59–63 (1975)zbMATHMathSciNetGoogle Scholar
  23. VTC87.
    Vakhania, N.N., Tarieladze, V.I., Chobanyan, S.A.: Probability distributions on Banach spaces. Transl. from the Russian by Wojbor A. Woyczynski. Math. Appl. (Soviet Series), 14 (1987)Google Scholar
  24. Wil91.
    Williams, D.D.: Probability with martingales. Cambridge University Press, Cambridge (1991)Google Scholar
  25. Zir01.
    Zirbel C.L.: Lagrangian observations of homogeneous random environments. Adv. Appl. Probab. 33(4), 810–835 (2001)zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Courant Institute of Mathematical SciencesNew York UniversityNew YorkUSA
  2. 2.Department of MathematicsThe University of ArizonaTucsonUSA

Personalised recommendations